Iowa, 2013

Flood in Iowa, March 9 to 12, 2013

March 9 to 12, 2013 · NWS FSD · 1 event in 1 county or zone

Runoff from rain and wet snow caused minor flooding of the Little Sioux River from March 9th to March 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from rain and wet snow caused minor flooding of the Little Sioux River from March 9th to March 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 9, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 9, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 AM CST SAT MAR 9 2013

.DISCUSSION.../ISSUED AT 459 AM CST/
FULL LATITUDE TROUGH TO THE WEST IN TWO DISTINCT PARTS...A NORTHERN
STREAM WAVE IN SASKATCHEWAN...AND A SECOND STRONGER COMPACT CORE
NEAR THE FOUR CORNERS. INVERTED TROUGH SHARPENING IN THE JAMES
VALLEY...WITH AN EAST TO SOUTHEAST WIND TO THE EAST...AND NORTH TO
NORTHEAST TO THE WEST. TEMPERATURES HAVE NOT VARIED MUCH OVERNIGHT...
AND IN FACT WARMED A BIT SEVERAL LOCATIONS WITH ALL AREAS ABOVE
FREEZING...WITH DEWPOINTS IN THE MID 30S FOR MUCH OF THE AREA...
LOWER WEST AND HIGHER IN THE LOWER MISSOURI VALLEY.

TIMING OF PRECIPITATION PULSES IS DIFFICULT. MODELS SEEM TO
GENERALLY HAVE TOO GREAT OF COVERAGE FOR A LARGE PART OF THE DAY...
BUT A FEW TRUTHS WOULD SEEM TO BE EVIDENT. DEVELOPING MID LEVEL
FRONTOGENESIS THROUGH THE NORTHWESTERN CWA WOULD SEEMINGLY BE A
FOCUS FOR PRECIPITATION THIS MORNING...AS WOULD THE WAA IN AN
INCREASINGLY VEERED LOW LEVEL JET TOWARD NW IA.  WILL BE A DISTINCT
PERIOD OF SHRA/TSRA WHICH WRAPS NORTHWARD THIS MORNING IN ADVANCE OF
DISTINCT DRY PUNCH...WITH EVEN ENOUGH MID LEVEL INSTABILITY FOR
ISOLATED RUMBLES THROUGH THE MISSOURI VALLEY. BAND SHOULD BECOME
MORE WIDESPREAD AND STRATIFORM ALONG THE FRONTAL/DEFORMATION AXIS
THROUGH THE MORNING ACROSS THE NORTHWEST. TEMPS IN THE WEST WILL
HOVER JUST NEAR FREEZING TO START THE DAY...BUT SHOULD BE WORKING
SLOWLY DOWN BY MID TO LATER MORNING WITH CONTINUED DEFINITION OF THE
INVERTED TROUGH. KEPT WINTER WEATHER ADVISORY GOING FOR THE SMALL
THREAT FOR LIGHT ICE ACCUMULATIONS IN THE FAR WEST...FOLLOWED BY A
2 TO 4 INCH SNOW ACCUMULATION FOR THE AFTERNOON. FARTHER EAST...WITH
LIKELIHOOD THAT TEMPS WILL REMAIN SOMEWHAT MILDER TODAY...HAVE OPTED
TO DROP THE ADVISORY FOR PART OF THE FAR NORTHERN TIER...AS BY THE
TIME TEMPERATURES FALL ENOUGH DURING THE LATER AFTERNOON...WILL
LIKELY BE MORE OF A RAIN TO SNOW TRANSITION...AND THE ICE
ACCUMULATIONS ARE NOT ANTICIPATED TO BE MUCH OF AN ISSUE. WARM TEMPS
TO THE SOUTHEAST FOR ALL LIQUID...AND WHILE MAY NOT BE A CONSISTENT
RAIN...WILL BE OCCASIONAL DRIZZLE TO FILL THE GAPS BETWEEN SHOWERS.

INVERTED TROUGH WILL DEVELOP EASTWARD TODAY AS NORTHERN STREAM
ENERGY NUDGES ALONG...SLOWING UP A BIT TO THE SOUTH WITH IMPACT OF
DEVELOPING LOW PRESSURE IN THE CENTRAL PLAINS. TREND HAS BEEN FOR
TEMPS ALOFT TO REMAIN JUST A BIT WARMER OVERALL...AND FAIRLY GOOD
SUPPORT IN SREF MEMBERS. EXPECTED TRANSITION ZONE PUSHES TO NEAR A
MARSHALL TO SALEM TO TYNDALL LINE BY 00Z...SO WILL GET A DECENT BAND
OF SNOW DEVELOPING THROUGH THE WEST. HOWEVER...LOOKS TO BE A SHIFT
IN FOCUS FROM BAND CLOSER TO 750-700 HPA DURING TODAY...TO SOMETHING
CLOSER TO 850 HPA AS WE HEAD IN TO THE EVENING BASED ON TIME
SECTIONS. AS A RESULT...EXPECT TO FIND THE NORTHERN BAND DWINDLING
THROUGH EARLY EVENING...AND A NEW BAND TO INITIATE AS SECONDARY
PULSE OF DIV Q FROM SOUTHERN WAVE LIFTS UP IN THE EVENING.

RATHER INTERESTING AS MOST MODELS ARE FAIRLY CLOSE ON THE MASS
FIELDS...BUT SOME EXTREME VARIATION ON SOME THERMAL FIELDS AND HENCE
WHERE FRONTAL SUPPORT IS DEPICTED FOR THE EVENING. TWO DISTINCT
SCHOOLS...WITH GFS/CANADIAN FAVORING A MORE NORTHWARD LOCATION OF
THE BAND...WHILE ECMWF/NAM/SREF ARE SOMEWHAT MORE SOUTHERN. WILL BE
A BIG DIFFERENCE AS BAND WILL HAVE POTENTIAL TO PRODUCE SOME
MARGINALLY WARNABLE SNOWFALLS OF 5 TO 7 INCHES IN THE CORE WHERE
USED 17/1 SNOW RATIO WITH ALMOST OPTIMAL EPV/FRONTAL FIELDS...AND
FRONTAL FORCING IS LIKELY TO LINGER FOR SEVERAL HOURS OVERNIGHT IN
THE AREA. OTHER FACET OF SYSTEM WILL BE STRONG WINDS DEVELOPING AS
30 HPA GRADIENT SETS UP SHOP ACROSS THE PLAINS. SOUNDINGS OF WEAKER
SOLUTIONS INDICATE SOME 30-35 KNOT WINDS IN THE MIXED LAYER...
SO POTENTIAL FOR BLOWING SNOW WILL DEVELOP. WILL BE QUITE WET BEFORE
THE SNOWFALL...AND WITH NO PRE-EXISTING SNOWCOVER...WILL TAKE TIME
TO FULLY REACH POTENTIAL. FOR THE MOMENT...WILL ISSUE A WINTER
WEATHER ADVISORY FOR FAR SOUTHEAST SD/NORTHEAST NE/MUCH OF NORTHWEST
IA FROM LATER EVENING THROUGH MIDDAY SUNDAY FOR COMBINATION OF
SNOW/BLOWING SNOW. WILL HAVE TO MONITOR EXACT LOCATION OF
BANDING AND RESULTANT SNOW RATIO...AS SMALL CHANGES IN EITHER MAY
DEFINE A SMALL WARNING AREA.

WILL CONTINUE TO HAVE STRONG WINDS INTO SUNDAY WITH SOME AREAS OF
BLOWING SNOW GENERALLY ALONG THE HEAVIER SNOWFALL AXIS...BUT WILL
HAVE ANY LINGERING SNOWFALL SLOWLY COMING TO AN END AS DEFORMATION
WEAKENS ALONG A SW MN TO NE NEBRASKA LINE. SLOWED UP EXIT OF PRECIP
FROM EARLIER FORECAST BY 3-6H...BUT LATEST RUNS SUGGEST MAY NEED TO
SLOW UP EVEN MORE...AND THIS COULD KEEP WINTRY HAZARDOUS CONDITIONS
AROUND LONGER THAN THE 18Z ENDING TIME OF WINTER HIGHLIGHT.

NEW SNOWFALL...WEAK RIDGE MONDAY ALONG WITH SHALLOW COLD PUSH
LINGERING IN THE EAST BEFORE CHANGING TO A WARM AIR ADVECTIVE
PROFILE LATE WILL LIKELY KEEP TEMPS SOMEWHAT COOLER THAN GUIDANCE.

EXTENDED RANGE /TUE THROUGH FRIDAY/ RECEIVED SECONDARY ATTENTION
TODAY...BUT A COUPLE OF FEATURES IN THE NORTHWEST FLOW COULD BRING
SOME NUISANCE PRECIPITATION TO THE REGION. ONE WAVE SLIDES PAST
AROUND WEDNESDAY AND ONE NEAR FRIDAY...WITH TIMING QUITE VARIABLE
BETWEEN MODELS AND VARIOUS RUNS. THERE WILL BE A FAIRLY TIGHT
THERMAL GRADIENT WITH EACH...AND WHERE WARM AIR ADVECTION CAN FOCUS
WITH TIMING OF DIV Q...WILL DEFINE PRECIPITATION LOCATION. FOR
NOW... A BIT MORE AGREEMENT WITH A SLIGHTLY MORE NORTHWARD TRACK TO
DYNAMICS...AND THUS POPS MAINLY NORTH/EAST WITH EACH. TEMPS DO WARM
ENOUGH ON SOUTHWEST FLANK OF PRECIP AREA TO THREATEN A LITTLE
DIURNALLY SUPPORTED MIX TOWARD LIQUID. OVERALL...TEMPS NEAR OR JUST
A BIT LOWER THAN NORMAL NORTHEAST...AND NORMAL TO A BIT ABOVE IN THE
SOUTHWEST...AS LONG AS SHORT TERM SNOWFALL PREDICTIONS END UP CLOSE.
/CHAPMAN

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
MVFR AND IFR CONDITIONS WILL REMAIN WIDESPREAD FOR MUCH OF TODAY AND
TONIGHT WITH RAIN AND DRIZZLE...MIXING WITH AND CHANGING TO SNOW
FROM WEST TO EAST THROUGH 12Z SUNDAY. ISOLATED THUNDERSTORMS WILL
ALSO BE POSSIBLE IN THE MISSOURI VALLEY THIS MORNING. A BRIEF PERIOD
OF FREEZING RAIN WILL ALSO BE POSSIBLE MAINLY ALONG A KHON TO 9V9
LINE EARLY THIS MORNING BEFORE CHANGING TO SNOW AFTER 18Z. NORTH
NORTHWEST WINDS WILL ALSO INCREASE FROM WEST TO EAST THROUGH THE TAF
PERIOD AND WILL AVERAGE AROUND 15 TO 30 KT TONIGHT. THE WIND WILL
FURTHER REDUCE VISIBILITY WITH FALLING SNOW...ESPECIALLY THIS
EVENING AND TONIGHT...WITH HALF MILE VISIBILITY POSSIBLE AT TIMES IN
BLOWING SNOW. CEILINGS WILL LIKELY BE LESS THAN 1000 FEET FOR MUCH
OF THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 9 PM CST THIS EVENING TO 1 PM CDT
     SUNDAY FOR SDZ066-067-069-070.

     WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 1 PM CDT
     SUNDAY FOR SDZ071.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ038-
     050-052-053-057-058-063.

MN...NONE.
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 1 PM CDT
     SUNDAY FOR IAZ001>003-012>014-020-021-031.

NE...WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 1 PM CDT
     SUNDAY FOR NEZ013-014.
Hazardous weather outlook, Mar 9, 5:49 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0549 AM CST SAT MAR 09 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0549 AM CST SAT MAR 09 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH THE
MISSOURI RIVER CORRIDOR. STORMS TOWARD SOUTH CENTRAL SOUTH DAKOTA
MAY PRODUCE SOME SLEET.

WINTER WEATHER...
A CHANCE FOR FREEZING RAIN EXISTS THIS MORNING FROM THE MID JAMES
VALLEY TOWARD SOUTH CENTRAL SOUTH DAKOTA...WITH RAINFALL
DEVELOPING INTO AREAS WITH SURFACE TEMPERATURES NEAR FREEZING.
GRADUALLY BY MIDDAY...THERE WILL BE A TRANSITION OF RAIN OR
FREEZING RAIN TO SNOW WEST OF A HURON TO GREGORY LINE. THIS
TRANSITION ZONE WILL SLOWLY COLLAPSE TO THE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS...REACHING DE SMET...MITCHEL...AND
LAKE ANDES BY EARLY TO MID AFTERNOON...AND MARSHALL...SIOUX
FALLS...AND YANKTON AROUND SUNSET OR SHORTLY AFTER. GENERALLY 2
TO 4 INCHES SNOWFALL WILL BE POSSIBLE WITH GREATEST AMOUNTS
AROUND CHAMBERLAIN AND GREGORY.

THIS FIRST BAND OF SNOWFALL IS EXPECTED TO WEAKEN AS IT TRIES TO
MOVE SOUTHEAST...AND WILL BE REPLACED BY A SECOND BAND OF
SNOWFALL DEVELOPING FROM NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA DURING THE
EVENING HOURS. SNOWFALL WILL REACH 3 TO 7 INCHES IN THIS BAND BY
THE TIME SNOWFALL TAPERS OFF MIDDAY SUNDAY. AT THIS TIME THERE
REMAINS A FAIR DEAL OF UNCERTAINTY AS TO THE EXACT LOCATION WHICH
COULD RECEIVE THE HIGHEST AMOUNTS...GENERALLY FROM THE NORTHWEST
CORNER OF IOWA TOWARD VERMILLION AND PONCA.

IN ADDITION TO THE SNOWFALL...WINDS FROM THE NORTH AND NORTHWEST
WILL INCREASE TO A GUSTY 25 TO 35 MPH...AND WILL LIKELY CREATE
SOME AREAS OF BLOWING SNOW AND REDUCED VISIBILITY ALONG AND SOUTH
OF INTERSTATE 90. VISIBILITY TO UNDER A MILE IS
EXPECTED...ESPECIALLY AT TIMES OF FALLING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL WILL SLOWLY END ON SUNDAY...WITH ADDITIONAL
ACCUMULATIONS AN INCH OR LESS. STRONG WINDS GUSTING TO 35 TO 45
MPH WILL CONTINUE THE THREAT OF AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES...ESPECIALLY ACROSS NORTHWEST IOWA...SOUTHEAST SOUTH
DAKOTA...AND NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
March 9, 6:00 AM CST to March 12, 6:00 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi SSW of Gillett Grove
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.250, -95.359

Runoff from rain and wet snow caused minor flooding of the Little Sioux River, with lowlands including the Spencer City park, some farmland and a few roads affected. The river crested at 2.46 feet above flood stage at Spencer on May 31st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441020.